Patients on Monoamine oxidase inhibitors (MAO) inhibitors (especially MAO-A inhibitors or non-selective MAO inhibitors) are advised to avoid Tyramine rich foods.
MECHANISM: Tyramine is a byproduct of Tyrosine metabolism by MAO in the liver. Typically it will have low bioavailability due to extensive first-pass effect in the liver.
If the patient is taking a MOA inhibitor, Tyramine accumulates in the bloodstream; it has indirect sympathomimetic action causing the release of stored catecholamines. This is known as the “Cheese effect”!!!
Onset is typically rapid (15 mins- 1hr); the hallmark presentation of the Tyramine “Cheese” reaction are HYPERTENSION + SEVERE HEADACHE (occipital or temporal), palpitations, nausea and vomiting. Typically resolving within 4-6 hours, however can be fatal!
NOTE: Selegiline (MAO-B selective) and rasagiline do not functionally inhibit MAO-A and are not associated with the “Cheese effect” with doses typically used in clinical practice!
It is not clearly understood why patients with pulmonary hypertension (PH) develop pericardial effusions. However,…
The two drugs are not interchangeable nor dose equivalents. Mycophenolate mofetil (Cellcept) is a semi…
Macrophage activation syndrome (MAS) is a life-threatening complication of rheumatic diseases (i.e SLE, Juvenile idiopathic…